Rashes, Hair Loss Caused by Flight Attendant Uniforms
(NEW YORK) -- Alaska Airlines flight attendants say their uniforms are causing rashes and hair loss.
According to Seattle’s King 5 News , the year-old uniforms may contain Tributyl phosphate. The Association of Professional Flight Attendants said 10 percent of the airline’s 2,800 attendants are suffering from itching, hair loss, and other adverse health reactions.
One flight attendant told King 5 News, “I’ve never had a uniform like this. I broke out this week. I broke out on my back first, then on my legs. I don’t know what it is, or whether it’s the uniform. But, I didn’t have it until I flew 6-7 days in a row and then I started breaking out.”
In a statement to the station, Andy Schneider, Alaska Airlines Vice President of Inflight Services said “The safety of Alaska Airlines employees is paramount, and we’ve been working closely with our people and the two unions that represent them to resolve this issue. Numerous tests by three different labs have been unable to determine the cause of the physical reactions, which affected a limited number of our uniformed employees. While the vast majority of those affected are no longer having problems, we’ve provided two alternate uniforms to those who are. Alaska will work with the two employee work groups and unions affected to develop standards for sourcing, materials and other manufacturing issues to make sure that any uniform our people wear is safe and comfortable.”
Alaska Airlines did not immediately respond to ABC News’ request for comment.
Copyright 2012 ABC News Radio